W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® ENDOPROSTHESIS; STENT, SUPERFICIAL FEMORAL ARTERY
Back to Search Results |
| Catalog Number |
VBCR081501A |
| Medical Device Problem Codes |
Patient-Device Incompatibility (2682); Device Damaged by Another Device (2915)
| Health Effect - Clinical Code |
Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
09/06/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A4: patient weight was requested but not made available.H6 - code c19: review of device manufacturing record history confirmed device met pre-release specifications.H6 - code c21: specimen was returned; investigation is currently in progress.H6 - code e2402: a section of pre-existing vascular graft was cut to allow for removal of constrained gore® viabahn® endoprosthesis removal.Ifu for gore® viabahn® endoprosthesis warnings section state: do not withdraw the gore® viabahn® endoprosthesis back into the introducer sheath once the endoprosthesis is fully introduced.Withdrawing the gore® viabahn® endoprosthesis back into the sheath can cause damage to the endoprosthesis, premature deployment, deployment failure, and / or catheter separation.If removal prior to deployment is necessary, withdraw the gore® viabahn® endoprosthesis to a position close to but not into the introducer sheath.Both the gore® viabahn® endoprosthesis and introducer sheath can then be removed in tandem.After removal, do not reuse the gore® viabahn® endoprosthesis or introducer sheath.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
The following was reported to gore: during a declotting procedure in a patient's upper arm, a suboptimal vein was ruptured.The treatment area had been predilated.As reported, the intention was not to cover any part of the dialysis access graft (unknown manufacturer).It was to cover the draining vein to include only the vein graft anastomosis.An 8fr merit medical sheath was used to advance the gore® viabahn® endoprosthesis (vsx device/stent) to but was unable to advance beyond the lesion.Decision was made to withdraw the vsx device to dilate the lesion again.While trying to remove the vsx device from the patient through the 8fr sheath, the proximal end of the vsx stent would not enter the distal end of the sheath.Repeated attempts were made to manipulate the vsx stent into the sheath.At this time, it was visualized the proximal portion of the stent appeared flared and the deployment line was separated.Outside the patient, the hub assembly was cut to accommodate the removal of the 8fr sheath.After the initial sheath was removed, a 9fr terumo sheath was advanced into place.Attempts to remove the vsx stent through the 9fr sheath were unsuccessful.As reported, the physician also tried to remove the vsx stent without a sheath in place.Finally, a blade was utilized to nick the dialysis access graft and the constrained stent was removed through the cut section of the graft.The patient tolerated the procedure.
Additional Manufacturer Narrative
The engineering evaluation state: the entire device was returned severed at approximately 4.25 cm from the hub consistent with the report of cutting the hub assembly to facilitate sheath exchange.Deployment line was visible exiting the transition and detached from the endoprosthesis consistent with the report of a broken deployment line.The endoprosthesis appeared displaced and compressed longitudinally toward the distal tip exposing a kinked distal shaft.Flowering of the proximal end of the endoprosthesis was observed, and the outer zipper appeared partially deployed with greater than 90 degrees of zipper twist.These observations are consistent with unintended device interactions during the reported withdrawal difficulty through the sheath.A device photo of the viabahn® device was submitted and reviewed as part of the investigation.The severed end of the dual lumen catheter is visible in addition to an exposed distal shaft and displaced endoprosthesis.Shifting of the endoprosthesis and flaring of the proximal end of the stent-graft are consistent with damage during attempted device withdrawal.Detachment of the deployment line at the transition can also be noted.No further information was obtained from the evaluation of the image.The reported withdrawal difficulty could not be replicated as the returned device was no longer representative of its condition prior to use and the clinical environment could not be recreated; therefore, the failure could not be independently confirmed during evaluation.However, damage observed on the endoprosthesis, including longitudinal compression and displacement toward the distal tip, and flaring of the most proximal end of the stent-graft, is consistent with unintended device interactions with the sheath and the report of withdrawal difficulty.Withdrawal of a fully introduced endoprosthesis through a sheath is not advised per instructions for use, and unintended interactions with the sheath interface as evidenced by damage on the device are consistent with the application of additional force.Therefore, the root cause of the withdrawal difficulty is consistent with unintended use error as reported (i.E., delivery catheter is withdrawn forcefully).